Washington: Simply adjusting the dose of tranquilizers, antidepressants and pills of older adults with depressive symptoms, can reduce their fall risks, suggests a study.
Talk to a family member or a physician if you think you are depressed, and talk to a physician if you have questions about medications.
The study found that a moderate increase in depressive symptoms among people over 65 was associated with a 30 percent increase in experiencing a fall over the next two years, said research fellow Geoffrey Hoffman from the University of Michigan’s school of nursing.
This association appeared, in part, to reflect greater use of psychiatric medications, he said.
The study did not formally measure the impact of medication use on falls, but when psychiatric medication was included in the experimental model, the relationship between falls and depressive symptoms became nonsignificant, he said.
“We’ve pinpointed that we think the relationship between depression and falls involves medication use with important implications for patient safety and fall risk reduction,” Hoffman stated.
The team looked at the risk of falls between 2006 and 2010 among those 65 and older.
When they examined medication use, the strength of the relationship between depressive symptoms and falls decreased.
They found that depressive symptoms among older adults preceded falls, they did not find the reverse–that a fall is followed by symptoms of depression over the next two years.
This is positive in the sense that depression did not seem to set in–at least in the time period researchers examined in this study.
Hoffman further said that specialty geriatric societies should highlight depression and medication use in fall risk assessment protocols and encourage physicians treating older adults to be sensitive to fall risks.
The study appeared in the journal Social Science and Medicine. (ANI)